A cerebrovascular event in a young, healthy, male patient was found to be associated with the use of exogenous testosterone, according to a case study presented by lead study author Umar Ahmad, DO, of the Lahey Hospital and Medical Center, in Burlington, MA, at the 26th American Association of Clinical Endocrinologists Annual Scientific Sessions & Clinical Congress.
The 28-year-old male patient presented with acute-onset vertigo, nausea, vomiting, and unsteady gait. The patient reported abusing testosterone and trenbolone for at least 6 years. He stated that he self-administered 325 mg of testosterone every other day in addition to using an unspecified amount of trenbolone. Family history of the patient was unremarkable.
According to the study authors, magnetic resonance imaging of the patient’s brain showed “small acute infarcts involving the left cerebellum and brainstem and was suggestive of an embolic pattern.” Additionally, a trans-thoracic echocardiogram found “mild concentric left ventricular hypertrophy with ejection fraction of 50-55%” and a trans-esophageal echocardiogram revealed a small patent foramen ovale (PFO).
Laboratory findings revealed a total testosterone level of 2626 ng/dL, a calculated free testosterone level of 5104 pmol/L, and an estradiol level of 22.3 pg/mL. Additional testing found elevated LDL and total cholesterol (TC) levels in addition to a low HDL level (LDL: 186 mg/dL; TC: 225 mg/dL; HDL: 18 mg/dL). The patient’s triglyceride level was normal (104 mg/dL). The patient’s asparte aminotransferase (AST) and alanine aminotransferase (ALT) levels were reported as 47 IU/L and 51 IU/L, respectively.
The patient was initiated on atorvastatin 80 mg daily and was counseled on the discontinuation of exogenous testosterone. Additionally, Apixaban was prescribed upon discharge due to the “cryptogenic nature of the stroke and presence of a PFO.”
The study authors describe a serious adverse effect associated with the use of exogenous testosterone in a young, healthy, male patient. The authors conclude that the “embolic distribution of ischemia on MRI and the presence of a possible PFO point to a thromboembolic phenomenon etiology.” Additionally, Dr Ahmad added that “a careful review of a patient’s risk status including prior history of thrombotic events and stroke as well as a discussion of risk and benefit is important before initiating testosterone therapy.”
Ahmad U, Piech M. Stroke in the setting of testosterone abuse. Abstract 900. Presented at: 26th American Association of Clinical Endocrinologists Annual Scientific Sessions & Clinical Congress; May 3-7, 2017; Austin, TX.
This article originally appeared on Endocrinology Advisor